Over the past 50 years, psychiatry has increasingly become psychiatric medicine coincident with the enormous developments in our understanding of and ability to effectively use clinical psychopharmacology to treat patients with psychiatric illnesses. There have been both increased understanding of the molecular mechanisms underlying the effects of psychiatric medications and increased numbers of psychiatric medications. The latter has occurred in tandem with a similar explosion in the availability of medications to treat a host of other medical conditions. In fact, the repertoire of available medications expands virtually every few weeks.
While this phenomenon provides an opportunity to treat more and more patients with increasing efficacy, it also poses challenges for the treating physician. Specifically, the availability of more medications means that the prescriber must be knowledgeable about all of those medications—including any prescribed by another physician.
Most drugs (with the exception of anti-infectives) are given to change patient biology, which is how they treat disease. For this reason, drugs are an important acquired form of biological variance in patients. In fact, drug treatment likely creates more clinically meaningful biological variance than do genetic differences in people. The reason is the widespread and complex practice of multiple medication use (MMU), which is often necessary but sometimes dangerous. The extent and complexity of MMU underscores the rigorous training needed by clinicians to prescribe medications safely and effectively and to avoid adverse outcomes.
For these reasons, this article reviews the scope and complexity of MMU in clinical practice and presents a theoretical framework along with basic principles to aid the practitioner in avoiding unintended and adverse consequences of MMU.
DEFINITION OF A DRUG-DRUG INTERACTION
A drug-drug interaction (DDI) involves alteration by a coprescribed drug of the nature, magnitude, or duration of the effect of a given dose of another drug.
Change in nature of the effect
This part of the above definition refers to the clinical scenario in which 2 drugs taken together produce an effect that is not expected from either drug alone. Such an effect is often sudden and catastrophic. Examples in psychiatry include serotonin syndrome, hypertensive crisis, delirium, and seizures. Examples in general medicine include cardiac arrhythmias and sudden death.
While the clinical consequences of such DDIs may be readily apparent, the fact that they are caused by a DDI may still be missed. Instead, the consequences may be misattributed to a variety of causes, including other medical causes and even suicide attempts.1,2 While some prescribers may only think of DDIs in terms of such sudden and catastrophic outcomes, DDIs of this type occur much less often than do DDIs that result in a change in the magnitude and duration of the patient's response to the medication treatment, whether desired or undesired.
Change in magnitude and duration
A change in magnitude occurs when the effect observed is greater or less than the effect that would have been predicted based on the dose given of the affected drug. A change in duration occurs when the effect is longer or shorter than the effect that would have been predicted based on the dose given of the affected drug. In other words, the magnitude or duration of the effect observed is one that the prescriber could have anticipated had a different dose of the affected drug been given to the patient.
For this reason, DDIs that produce a change in magnitude or duration are more difficult to detect in practice because they may easily be attributed to the patient being either "sensitive" or "resistant" to the effects of the prescribed drug. While this superficial explanation is true, the treating physician may not realize that the "sensitivity" or "resistance" is not inherent in the patient but is caused by an acquired change in the patient resulting from the presence of a coprescribed drug. These DDIs may also mimic many different clinical scenarios, including the apparent worsening of the disease being treated,3-5 the appearance of a new disease,6 lack of efficacy (ie, the patient is resistant to beneficial drug effect),7 poor tolerability (ie, the patient is sensitive to adverse drug effect),8-10 and withdrawal symptoms or drug-seeking behavior on the part of the patient.11-14